Alert archive / Oregon / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Medford, OR

August 2, 20098 counties in Oregon

NWS Medford, OR issued this red flag warning at Aug 2, 2009, 12:53 PM PDT for 8 counties in Oregon. It took effect at Aug 2, 2009, 1:00 PM PDT. It was in force for 9 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2009, 12:53 PM PDT (19:53 UTC)
In effect from
Aug 2, 2009, 1:00 PM PDT
Expired
Aug 2, 2009, 10:20 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Curry County, OR, Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 99 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:15 PM PDTWILDFIRE10 Se Lakeview, ORCREWS DISPATCHED TO INVESTIGATE LIGHTNING IGNITED FIRES. HAIL AND HEAVY RAIN SHORTLY THEREAFTER ALLEVIATED FIRE SPREAD POTENTIAL.
Aug 2, 3:30 PM PDTHAIL 0.8811 Se Lakeview, ORDISMAL CREEK AREA. SIGNIFICANT PERIOD OF HAIL AND HEAVY RAIN.
Aug 2, 4:05 PM PDTTSTM WND DMG22 Nne Summer Lake, OR8 INCH TREES BLOWN DOWN. WIND DAMAGE TO A BARN. 4 TENTHS OF AN INCH OF RAIN. NO HAIL.
Aug 2, 4:05 PM PDTHAIL 0.52 Nnw Grants Pass, OR80 PERCENT OF THE HAIL WAS SMALL PEA SIZE, 20 PERCENT WAS MARBLE SIZE.
Aug 2, 4:05 PM PDTHAIL 0.54 Sse Grants Pass, ORTHIS SPOTTER UNDER THE CORE OF THE STORM REPORTED DIME SIZE HAIL.
Aug 2, 4:05 PM PDTHAIL 0.5Lakeview, ORLOCATIONS AT LAKEVIEW INTERAGENCY FIRE CENTER. ALSO GUSTY WINDS AND HEAVY RAIN.
Aug 2, 4:10 PM PDTHAIL 0.251 Ssw Lakeview, ORPEA SIZED HAIL AND WIND GUSTS 25-30 MPH. BULK OF ACTIVITY APPEARED TO BE OFF TO EAST.
Aug 2, 4:30 PM PDTHAIL 0.5Valley Falls, OR1/2 INCH HAIL, HEAVY RAIN, AND HIGH WINDS. NO ESTIMATION ON RAIN OR WIND. JACKIE AT VALLEY FALLS STORE.
Aug 2, 5:15 PM PDTTSTM WND DMG9 Se Paisley, OR2 FT DIAMETER TREE BLOWN OVER
Aug 2, 6:10 PM PDTHAIL 1Crater Lake, OR
Aug 2, 6:30 PM PDTHAIL 1Crater Lake, ORQUARTER SIZE HAIL WITH HEAVY RAIN CAUSING MUD AND ROCK SLIDES ACROSS THE WEST RIM ROAD AND THE EAST RIM ROAD. EAST RIM ROAD HAD 12 CUBIC YARDS OF MATERIAL REMOVED TO RE-OPEN THE ROAD.
Aug 2, 7:00 PM PDTTSTM WND DMG10 N Fort Rock, OR180X60FT HAY BARN 20 FT AT THE EAVES WAS FLATTENED. HAY IN FIELDS WAS FLATTENED BY THE HEAVY RAIN AND WIND.
Aug 2, 7:00 PM PDTTSTM WND DMG5 E Fort Rock, OR100X50 FT BARN BLOWN DOWN, BENDING TREES AND STREET SIGNS. HEAVY RAIN...ABOUT 2 INCHES IN AN HOUR.
Aug 2, 7:40 PM PDTHAIL 115 E Butte Falls, ORFIRE CREW 4 MILES NORTH OF FOURMILE LAKE WAS OUT IN 3-4 INCHES OF HEAVY RAIN AND REPORTED QUARTER SIZE HAIL BUT VERY LITTLE WIND.
Aug 2, 8:00 PM PDTTSTM WND DMG22 Nne Summer Lake, OR8 INCH TREES BLOWN DOWN. WIND DAMAGE TO A BARN. 4 TENTHS OF AN INCH OF RAIN. NO HAIL.
Aug 2, 9:00 PM PDTTSTM WND DMG10 N Fort Rock, OR180X60FT HAY BARN 20 FT AT THE EAVES WAS FLATTENED. HAY IN FIELDS WAS FLATTENED BY THE HEAVY RAIN AND WIND.
Aug 2, 9:00 PM PDTTSTM WND DMG5 E Fort Rock, OR100X50 FT BARN BLOWN DOWN, BENDING TREES AND STREET SIGNS. HEAVY RAIN...ABOUT 2 INCHES IN AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2949 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WWUS86 KMFR 021953
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1253 PM PDT SUN AUG 2 2009

ORZ617-620>625-030600-
/O.UPG.KMFR.FW.A.0003.000000T0000Z-090803T0600Z/
/O.NEW.KMFR.FW.W.0005.090802T2000Z-090803T0600Z/
UMPQUA NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1253 PM PDT SUN AUG 2 2009

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING AND DRY FUELS...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

LOW PRESSURE OFFSHORE WILL SEND A STRONG IMPULSE ACROSS SOUTHERN
OREGON THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS DEVELOPING 
LATE THIS MORNING THROUGH EARLY THIS AFTERNOON WILL INCREASE IN
COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING...BECOMING
SCATTERED OR GREATER IN COVERAGE. EXISTING DRY FUELS AND PLENTIFUL
LIGHTNING WILL RESULT IN A HIGH POTENTIAL OF NEW FIRE IGNITIONS.
IT SHOULD BE NOTED THAT ISOLATED DAMAGING LARGE HAIL...GUSTY
WINDS...AND VERY HEAVY RAINFALL ARE ALSO POSSIBLE WITH THE
STRONGEST THUNDERSTORM CELLS.

IN DOUGLAS COUNTY IT IS EXPECTED THAT THE BULK OF THE ACTIVITY IS
LIKELY TO BE IN THE EASTERN END OF THE COUNTY IN THE DIAMOND LAKE
AREA.

ACROSS LAKE COUNTY...PARTICULARLY EAST OF LAKEVIEW...COVERAGE IS
LIKELY TO BE MOST SIGNIFICANT THIS EVENING...AND MAY CONTINUE WELL
INTO THE LATE PORTION OF THE EVENING AS IT MOVES NORTHWARD.

WHILE THERE WILL STILL BE A THREAT OF ISOLATED THUNDERSTORMS
ACROSS THE AREA ON MONDAY...MOST NOTABLY OVER EASTERN LAKE 
COUNTY...COVERAGE IS NOT EXPECTED TO BE SUFFICIENT TO MEET RED
FLAG CRITERIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

ORZ616-030600-
/O.EXT.KMFR.FW.A.0003.000000T0000Z-090803T0600Z/
UMPQUA BASIN-
1253 PM PDT SUN AUG 2 2009

...FIRE WEATHER WATCH NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING AND DRY FUELS...

THE FIRE WEATHER WATCH IS NOW IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 PM PDT THIS EVENING. 

ISOLATED THUNDERSTORMS DEVELOPING SOUTH OF THE AREA WILL LIKELY
EFFECT SOUTHWEST SECTIONS OF THE AREA WITH LIGHTNING EARLY THIS
AFTERNOON. A SECOND AREA OF THUNDERSTORMS EXPECTED TO DEVELOP
SOUTH OF THE AREA LATER THIS AFTERNOON IS EXPECTED TO PUSH IN
THIS EVENING. UNCERTAINTY RELATED TO THE THUNDERSTORM COVERAGE
HAS YIELDED MAINTAINING A WATCH FOR THE EVENING. IF CONFIDENCE IN
SCATTERED LIGHTNING COVERAGE INCREASES...A WARNING WILL THEN BE
ISSUED. 

THE POSSIBILITY EXISTS FOR IGNITIONS DUE TO LIGHTNING AND DRY
FUELS ACROSS THE AREA...BUT COVERAGE IS CURRENTLY EXPECTED TO BE
ISOLATED THROUGH AFTERNOON.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

BTL
1 follow-up statement
708 
WWUS86 KMFR 030520
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1020 PM PDT SUN AUG 2 2009


ORZ617-620>625-030630-
/O.CAN.KMFR.FW.W.0005.000000T0000Z-090803T0600Z/
UMPQUA NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
1020 PM PDT SUN AUG 2 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING. 

VERY ISOLATED THUNDERSTORMS WILL CONTINUE TO DECREASE OVER THE
NEXT SEVERAL HOURS WITH ISOLATED LIGHTNING.

$$

ORZ616-030630-
/O.CAN.KMFR.FW.A.0003.000000T0000Z-090803T0600Z/
UMPQUA BASIN-
1020 PM PDT SUN AUG 2 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FIRE
WEATHER WATCH. 

VERY ISOLATED THUNDERSTORMS WILL CONTINUE TO DECREASE OVER THE
NEXT SEVERAL HOURS WITH ISOLATED LIGHTNING.

$$
SVEN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 2, 9:00 AM PDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 2, 9:00 AM PDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 AM PDT SUN AUG 2 2009

.DISCUSSION...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE
TODAY WITH FAIRLY DEEP EAST SOUTHEAST FLOW OVER THE REGION. THE
LATEST RADAR LOOP SHOWS A BAND OF SHOWERS FROM COOS COUNTY EAST TO
NORTHERN KLAMATH COUNTY. TO OUR SOUTH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS STRETCH FROM JUST NORTH OF REDDING CALIFORNIA TO NEAR
THE OREGON BORDER. THE 12Z NAM SHOWS A SHORT WAVE OVER NORTHERN
CALIFORNIA THIS MORNING WHICH WILL MOVE QUICKLY ACROSS THE REGION
LATE THIS MORNING. ANOTHER WEST TO EAST ORIENTED SHORT WAVE IS
FORECAST TO MOVE TO THE OREGON CALIFORNIA BORDER LATE THIS AFTERNOON
WHICH SHOULD HELP TO KICK OFF MORE THUNDERSTORMS.

&&

.AVIATION...WIDESPREAD IFR CIGS ALONG THE COAST THIS MORNING
IMPROVING TO ISOLATED IFR CIGS SUNDAY AFTERNOON
WITH AREAS OF IFR CIGS RETURNING SUNDAY NIGHT. VFR CONDITIONS WILL
PREVAIL INLAND WITH AREAS OF HIGHER TERRAIN OBSCURED. ISOLATED
THUNDERSTORMS TONIGHT WILL END SOON...THEN SCATTERED THUNDERSTORMS
WILL DEVELOP AGAIN SUNDAY AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH THROUGH THIS EVENING FOR
ORZ616-ORZ617-ORZ620-ORZ621-ORZ622-ORZ623-ORZ624-ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

RH
Hazardous weather outlook, Aug 1, 4:26 PM PDT, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
426 PM PDT SAT AUG 1 2009

ORZ029>031-020600-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
426 PM PDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
ABUNDANT LIGHTNING AND DRY FUELS. A FIRE WEATHER WATCH IS THEN IN
EFFECT BEGINNING AT 11 PM PDT. SEE WEATHER MESSAGES FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING.
SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. THERE IS ALSO A
SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023>028-020600-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
426 PM PDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT THROUGH TONIGHT FOR ABUNDANT
LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING.
THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA
SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:55 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson, Klamath44 min
Aug 1, 5:59 PM PDTSpecial Weather StatementMFRJackson31 min
Aug 1, 6:04 PM PDTSevere Thunderstorm WarningMFRKlamath26 min
Aug 1, 6:48 PM PDTSpecial Weather StatementMFRJosephine42 min
Aug 1, 6:50 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson29 min
Aug 1, 7:07 PM PDTSevere Thunderstorm WarningMFRJackson23 min
Aug 1, 7:30 PM PDTSevere Thunderstorm WarningMFRJackson30 min
Aug 1, 8:08 PM PDTSevere Thunderstorm WarningMFRJackson37 min
Aug 1, 8:32 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine28 min
Aug 1, 8:44 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine19 min
Aug 1, 8:46 PM PDTSevere Thunderstorm WarningMFRJackson29 min
Aug 2, 1:55 PM PDTSpecial Weather StatementMFRKlamath50 min
Aug 2, 2:41 PM PDTSpecial Weather StatementMFR34 min
Aug 2, 3:26 PM PDTSevere Thunderstorm WarningMFRLake49 min
Aug 2, 3:31 PM PDTSevere Thunderstorm WarningMFRLake29 min
Aug 2, 3:41 PM PDTSevere Thunderstorm WarningMFRKlamath, Lake37 min
Aug 2, 3:58 PM PDTSevere Thunderstorm WarningMFRLake39 min
Aug 2, 4:30 PM PDTSevere Thunderstorm WarningMFRLake25 min
Aug 2, 4:57 PM PDTSpecial Weather StatementMFR48 min

Nearby

Red Flag Warnings in Oregon, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.